I cannot adequately express the frustration I feel reading the Globe articles about the medications adminstered to Lindsay Clancy before this unspeakable tragedy unfolded. As Patrick Clancy noted, her doctor was told the meds had turned her into a “zombie”.
In 2005, I filed a lawsuit in Barnstable against a psychiatrist on behalf of a beautiful and loving Orleans wife and mother of three daughters who died from suicide after being administered multiple SSRI’s over a short period of time. Selective Serotonin Reuptake Inhibitors include Zoloft, Celexa, Lexapro and Zoloft. I had also previously settled a suicide case involving a wonderful 15-year-old girl who had been on Zoloft.
One of the main theories of our lawsuit, supported by a highly qualified Harvard physician author and expert, was that the administration of these medications require close monitoring due to the side effects and that the patient must have time to withdraw from one medication before starting another. Failure to do so results in side effects that can ultimately cause suicidal ideation.
It was a complex and highly emotional trial. The jury found that the psychiatrist was, in fact, negligent but that the negligence did not cause the suicide. So, in effect, I lost the case. The jury apparently bought the defense argument that if someone is going to die from suicide, you can’t stop them. There was also an issue involving the judge’s exclusion of a portion of a suicide note that mentioned the meds that went up to the appeals court, but that’s another story. Truthfully, the verdict ripped the heart out of my chest and I live with the pain of the result to this day. But, years later, I follow the paths of the daughters with love and pride that I was able to tell their mom’s story. I also stay in touch with the family of the 15-year-old girl through FB.
My incredible frustration is that years later, a case like the Clancy case can still occur. However, I’m hopeful that the case will educate and perhaps prevent another such tragic occurrence. I can only hope.